Michigan, 2009

Winter Storm in Michigan, January 17, 2009

January 17, 2009 · NWS GRR · 4 events in 4 counties and zones

The last in a series of Alberta clipper systems was located near International Falls, Minnesota on the morning of the seventeenth. The low pressure system moved east southeast to Lake Huron by the eighteenth.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

The last in a series of Alberta clipper systems was located near International Falls, Minnesota on the morning of the seventeenth. The low pressure system moved east southeast to Lake Huron by the eighteenth. A broad area of mainly light snow associated with the clipper swept east across the area on the seventeenth, dropping two to five inches of snow.

However, a narrow north to south oriented lake effect snow band of moderate to heavy intensity developed along the coast north of Holland. It brought local amounts of ten to fifteen inches in six to twelve hours to portions of Muskegon, Oceana and Mason counties. The snow band apparently formed in an area of converging southeast winds over land and south winds over Lake Michigan. A disorganized area of lake enhanced snow shower activity then dropped another one to three inches of snow over the southwest counties on the eighteenth in northwest flow behind the clipper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 17, 4:02 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 17, 4:02 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 AM EST SAT JAN 17 2009

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(402 AM EST SAT JAN 17 2009)
ANOTHER CLIPPER WILL PRODUCE 3 TO 7 INCHES OF SNOW ACROSS MUCH OF
SOUTHWEST LOWER MICHGIAN NORTH OF I-94 TODAY INTO TONIGHT. WIND
CHILLS WILL SLOWLY IMPROVE TODAY AND TEMPERATURES WILL CLIMB INTO
THE TEENS AGAIN TODAY. SNOW SHOWERS WILL REMAIN IN THE FORECAST
THROUGH SUNDAY. A SLOW WARMING TREND WILL BOOST TEMPERATURES TO
AROUND 30 BY NEXT THURSDAY BEFORE MORE ARCTIC AIR MOVES IN FOR THE
WEEKEND.

&&

.SHORT TERM...(402 AM EST SAT JAN 17 2009)
FORECAST CONCERNS DEAL WITH THE SNOW POTENTIAL TODAY AND WIND CHILLS
THIS MORNING.

THE CLIPPER THAT WILL PRODUCE SNOW TODAY IS MOVING THROUGH NORTHERN
MINNESOTA AT THIS TIME. SOUTHWEST WINDS ARE INCREASING AHEAD OF IT
AND TEMPS ARE WELL OFF THEIR LOWS ALREADY. DESPITE THE RISING
TEMPS...WINDS ARE INCREASING AND THAT IS HELPING TO MAINTAIN WIND
CHILLS IN THE 15 TO 20 BELOW RANGE. AS A RESULT...WE EXTENDED THE
WIND CHILL ADVISORY THROUGH LATE MORNING.

SNOWFALL UPSTREAM ISN/T ALL THAT IMPRESSIVE YET...BUT THE SOUTHWEST
WINDS ACROSS LAKE MICHIGAN CONTINUE TO PRIME THE ATMOSPHERE AND
LIGHT SNOW IS FALLING OVER THE NW CWA. LOOK FOR A BOOST TO THE
SYNOPTIC SNOWS WHEN THE SYSTEM GETS CLOSER TO THE LAKE. QPF ISN/T
ALL THAT HIGH WITH THIS SYSTEM...BUT SNOW RATIOS AT OR SLIGHTLY
ABOVE 20/1 SHOULD CREATE A FLUFFY SNOW THAT WILL ACCUMULATE A BIT
MORE. USING A MIX OF MODEL QPF AND GFS SNOW RATIOS...THIS LOOKS TO
BE A 5 TO 7 INCH SNOWFALL OVER THE NRN CWA IN ROUGHLY 18 HRS...WITH
SOME ENHANCEMENT OVER THE 5 NW COUNTIES DUE TO LAKE EFFECT. BASED ON
THAT WE ISSUED A WINTER STORM WARNING THROUGH TONIGHT FOR THE NRN
1/2 OF THE CWA AND A WINTER WX ADVISORY JUST SOUTH OF THERE THROUGH
THE LANSING AREA FOR 3 TO 5 INCHES. LAKE INFLUENCE EARLY IN THE
EVENT WILL BE LESS EVIDENT OVER THE SRN CWA.

BOUNDARY LAYER WINDS WILL VEER TO THE WNW LATE TODAY AS THE CLIPPER
MOVES BY AND WE SHOULD SEE SOME LAKE EFFECT SNOWS DEVELOP THAT WILL
CONTINUE THROUGH SUNDAY. THE LES SHOULD DECREASE SUNDAY NIGHT AS
NORTH FLOW DEVELOPS. FLURRIES EXPECTED MONDAY. NAM/GFS SHOW A WEAK
WAVE QUICKLY FOLLOWING THE CLIPPER. THIS WILL HELP TO KEEP A GOOD
DEAL OF TROUGHINESS AROUND THROUGH MONDAY.

&&

.LONG TERM...(402 AM EST SAT JAN 17 2009)
(MONDAY NIGHT THROUGH FRIDAY)
THERE IS ABOVE NORMAL UNCERTAINTY IN THE FORECAST BEYOND WEDNESDAY.
MOSTLY THAT IS DUE TO THAT VERY STRONG PACIFIC JET STREAK (THAT AT
18Z FRI THE EXTENDED FROM SOUTH OF JAPAN TO AROUND 150W NEAR 30N)
AND HOW THE MODELS HANDLE ITS MOVING INTO THE MEAN UPPER RIDGE NEAR
THE WEST COAST. THE UNCERTAINTY IS SEEN IN THE ENSEMBLES AND ALSO
USING DPROG/TD. EACH MODEL AND EACH MODEL RUN (SEVERAL DAYS IN A ROW
OF EACH MODEL RUN) HAVE A DIFFERENT SOLUTION FOR HOW THE NEXT PUSH
OF ARCTIC AIR COMES IN LATE IN THE WEEK. WHAT DOES REMAIN THE SAME
IS THE AIR THAT BRINGS THE NEXT PUSH OF COLD AIR IS FROM NORTHERN
SIBERIA. AS TYPICAL OF THAT AREA...AIR TEMPERATURES AT THE SURFACE
THERE YESTERDAY WERE FROM -35C TO -55C FROM THE REPORTING WEATHER
STATIONS. ONCE THAT AIR GETS HERE... IT WOULD LIKELY BE EVERY BIT AS
COLD AS WHAT IS HAPPENING NOW...MAYBE COLDER. THE QUESTION IS...
WHEN AND HOW DOES IT GET HERE?

OVERALL... THE GENERAL TREND I HAVE BEEN WRITING ABOUT REMAINS TRUE.
THAT IS... THE POLAR JET MOVES EAST OF LOWER MICHIGAN WEDNESDAY.
THAT IS THANKS TO THAT EAST ASIAN JET PUSHING THE WESTERN RIDGE EAST
FOR A SHORT TIME.  UNTIL THEN THOUGH...NORTHERN STREAM SHORTWAVES
WILL CONTINUE TO DIVE SOUTH... ON THE WEST SIDE OF THE UPPER RIDGE.
THAT WILL KEEP THE OCCASIONAL LIGHT SNOW SHOWERS AND COLDER THAN
NORMAL TEMPERATURES ACROSS SOUTHWEST LOWER MICHIGAN UNTIL WEDNESDAY
(NOT AS COLD AS IT HAS BEEN THIS WEEK). 850 MB TEMPERATURES...THE
DGZ AND LIFT IN THE CLOUDS ALL REMAIN FAVORABLE THROUGH TUESDAY
NIGHT FOR LAKE EFFECT SNOW SHOWERS. WHILE I HAVE LOW POPS IN THE
GRIDS... I REALLY BELIEVE THAT IF YOU LIVE WEST OF US-131... YOU
WILL SEE SNOW MONDAY INTO EARLY WEDNESDAY MORNING. THE WARM FRONT
PUSH WEDNESDAY MAY BRING SOME SNOW WITH IT BUT THERE IS LITTLE DEEP
MOISTURE TO WORK WITH SO THAT IS QUESTIONABLE. BEYOND THAT THERE ARE
PHASING ISSUES WITH THE NORTHERN AND SOUTHERN STREAM. IT IS ANYONES
GUESS HOW THIS PLAYS OUT.

&&

.MARINE...(402 AM EST SAT JAN 17 2009)
SOUTHWEST WINDS TO 30 KNOTS WILL KEEP WAVES WELL OVER 4 FEET TODAY.
SOUTHWEST WINDS WILL BECOME NORTHWEST WINDS 15 TO 25 KNOTS THIS
AFTERNOON BUT WAVES WILL REMAIN AOA 4 FEET THROUGH TONIGHT.

&&

.AVIATION...(1230 AM EST SAT JAN 17 2009)
MAINLY VFR CONDITIONS EXPECTED THE REMAINDER OF THE NIGHT...ALTHOUGH
SOME MVFR STRATOCU CONTINUES TO POUR OFF THE LAKE INTO KMKG. HIGH
CLOUDS WILL SPREAD IN FROM THE NORTHWEST OVERNIGHT...WITH SNOW
MOVING IN TOWARD DAYBREAK IN WEST CENTRAL LOWER MICHIGAN. SNOW WILL
IMPACT ALL TAF SITES THE BULK OF THE DAY ON SATURDAY. THE HEAVIEST
SNOW WILL OCCUR AT KMKG...AND NOT BE AS HEAVY TOWARD KJXN. IFR
CONDITIONS WILL BE FAIRLY PERSISTENT DURING THE DAY...TRYING TO
IMPROVE SOME OVERNIGHT. ALTHOUGH...LAKE EFFECT WILL KICK IN AND
CONTINUE AT LEAST THROUGH 06Z.

&&

.HYDROLOGY...(402 AM EST SAT JAN 17 2009)
ICE JAMS WILL CONTINUE TO AFFECT AREA RIVERS DURING THE NEXT FEW
DAYS...ESPECIALLY ON THE MUSKEGON RIVER NEAR EVART WHERE AN ICE JAM
IS CAUSING THE MUSKEGON RIVER TO REMAIN JUST BELOW FLOOD STAGE. WITH
CONTINUED SUB FREEZING TEMPERATURES EXPECTED FOR THE NEXT SEVERAL
DAYS...ANYONE LIVING NEAR RIVERS SHOULD KEEP AN EYE OUT FOR ICE JAMS
AND POTENTIAL RAPID FLUCTUATIONS ON THE RIVER.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING THROUGH TONIGHT NORTH OF A MUSKEGON TO
ALMA LINE.

WINTER WEATHER ADVISORY THROUGH TONIGHT FOR OTTAWA KENT IONIA
CLINTON EATON AND INGHAM COUNTIES.

WIND CHILL ADVISORY THIS MORNING FOR ALL COUNTIES BUT MASON OCEANA
AND MUSKEGON COUNTIES.

LM...SMALL CRAFT ADVISORY FROM ST JOSEPH TO MANISTEE THROUGH
TONIGHT.

&&

SYNOPSIS:     93
SHORT TERM:   93
LONG TERM:    WDM
MARINE:       93
AVIATION:     DUKE
HYDROLOGY:    93
Hazardous weather outlook, Jan 16, 4:00 PM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EST FRI JAN 16 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-172100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
400 PM EST FRI JAN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WIND CHILLS OF 15 TO 20 BELOW ZERO WILL BE ALONG AREAS FROM
KALAMAZOO TO JACKSON OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY SNOW IS POSSIBLE ACROSS AREAS NORTH OF INTERSTATE 94 ON
SATURDAY AND SATURDAY NIGHT.

SNOW IS ALSO POSSIBLE MONDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-172100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
400 PM EST FRI JAN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS AND WAVES WILL POSE A HAZARD TO SMALL CRAFT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS AND WAVES WILL POSE A HAZARD TO SMALL CRAFT SATURDAY NIGHT
AND SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Mason

When
January 17, 6:00 AM EST to 9:30 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Localized snow amounts of up to fifteen inches were reported, accompanied by blowing snow and wind gusts to 25 mph.

Winter Storm, Oceana

When
January 17, 6:30 AM EST to 9:30 PM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Localized snow amounts of up to fifteen inches were reported, accompanied by blowing snow and wind gusts to 25 mph.

Winter Storm, Muskegon

When
January 17, 7:15 AM EST to 10:00 PM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Localized snow amounts of up to fifteen inches were reported, accompanied by blowing snow and wind gusts to 25 mph.

Winter Storm, Ottawa

When
January 17, 8:00 AM EST to 10:00 PM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Four to eight inches of snow was reported, with snowfall rates reaching one to two inches per hour. Wind gusts to 20 mph also resulted in blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147191, 147192, 147193, 147194.